Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 59, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 16, 2018, 3:40 AM EDT for Sampson County, North Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2018, 3:40 AM EDT (07:40 UTC)
- Expired
- Sep 16, 2018, 9:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 3:47 AM EDT | FLASH FLOOD | 1 Ese Clinton, NC | A TOTAL OF 4 HIGH WATER RESCUES IN CLINTON AND TURKEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted.
859
WGUS52 KRAH 160740
FFWRAH
NCC163-161345-
/O.NEW.KRAH.FF.W.0059.180916T0740Z-180916T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
340 AM EDT SUN SEP 16 2018
...FLASH FLOOD EMERGENCY FOR SAMPSON COUNTY...
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Sampson County in central North Carolina...
* Until 945 AM EDT Sunday
* At 333 AM EDT, local law enforcement officials reported four high
water rescues currently in Clinton and Turkey. Up to 20" of
rainfall has fallen since Hurricane Florence made landfall. Travel
along Interstate 40 east of Interstate 95 all the way to the North
Carolina coast is strongly discouraged. Flash flooding is
occurring now!
This is a FLASH FLOOD EMERGENCY for Sampson County. This is a
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
* Some locations that will experience flooding include...
Clinton, Harrells, Roseboro, Garland, Newton Grove, Salemburg,
Turkey, Hobbton and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
3475 7839 3487 7851 3502 7852 3527 7849
3526 7841 3529 7830 3522 7824 3520 7816
3509 7817 3490 7815 3474 7820 3471 7813
3472 7811 3471 7811 3468 7816 3455 7825
$$
HAINESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:55 AM EDT, 45 minutes earlier.
Area forecast discussion, Sep 16, 2:55 AM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
255 AM EDT Sun Sep 16 2018
.SYNOPSIS...
The center of Tropical Storm Florence will move very slowly toward
the west-northwest across South Carolina through this morning, then
turn northwest and track over southwest North Carolina tonight,
while weakening to a tropical depression. The depression or remnant
low will then move quickly north and northeast away from our area
Monday into Tuesday, but will leave a trailing front down through
the Appalachians. Southerly flow ahead of this front will keep our
weather unsettled into Tuesday. This front will then cross our
region late Tuesday through Tuesday night, with dry and quiet
weather to follow for Wednesday as high pressure builds in.
&&
.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 255 AM Sunday...
The forecast today remains dominated by Tropical Storm Florence
(soon to be depression) as its center tracks WNW then NW over SC, SW
NC, and E TN into KY today through tonight. Deep moisture will
continue to stream into the southern and western sections of the
forecast area within a stout southeasterly low level Atlantic-source
flow. Deep ascent on the E side of the Florence circulation will
persist today, fueled by isentropic upglide and mid level DPVA over
a broad area. Models also depict a strong upper divergence max
tracking across the S and W CWA late afternoon through this evening
within this zone of strong low level moisture transport, and this
should lead to a focused area of very heavy rainfall and perhaps a
few embedded storms. Will maintain categorical pops across the S and
W, with lower pops across the NE CWA where moisture and forcing for
ascent will be noticeably lower. Expect additional rainfall amounts
of 3-8" across the S and W, tapering to less than an inch over the
far NE CWA. Given this trend in the configuration of expected heavy
rainfall, will drop the far NE portion of the CWA from the flood
watch, but will extend the SW portion of the watch until 12z Mon
(the current expiration of the far W and NW portion).
The tornado risk in our area today will be reduced somewhat, based
on the slow weakening of the Florence circulation and its gradual
departure. But the low level shear profile remains favorable for a
few short-lived spin-ups, particularly if the column becomes
marginally to moderately unstable in the vicinity of convective
bands. There has been several strong circulations tracking onshore
along the S coast of NC near Wilmington in the last several hours,
on the north end of a long band of convection extending well
southward to off the NE coast of FL. These spin-ups have developed
in a highly favorable area beneath strong upper divergence and
within good low level theta-e advection, around 500 J/kg of MLCAPE,
decent deep layer shear, and elevated VGP and SCP. The HREF shows
updraft helicity diminishing over the extreme SE CWA (within the
current tornado watch) toward daybreak but increasing anew over the
SW CWA toward sunset and persisting well into the evening, so we
can't rule out a risk of a weak tornado or two over the far S and SW
CWA later today into the evening.
Cloudiness will be abundant over all but perhaps the NE CWA today,
hindering the temp rise. Expect highs from the mid-upper 70s W to
around 80 to the lower 80s in the NE. Lows tonight 70-75 with a
gradualy trending down of pops, especially across the E sections,
overnight. -GIH
&&
.SHORT TERM / /...
As of 235 PM Saturday...
To be updated shortly.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 1235 AM Sunday...
Much drier weather is expected during Wednesday night through Friday
afternoon and night. The next chance of mainly afternoon
thunderstorms is expected by Saturday. High pressure will be over
the region through Friday, then shift offshore Friday night. Mostly
clear/mostly sunny weather is expected. By Saturday, a cold front is
expected to approach from the north bringing a chance of showers and
thunderstorms, mainly in the afternoon. Lows in the lower to mid 60s
will be common through Friday, with 65-70 Saturday. Highs generally
in the 80s (83-88).
&&
.AVIATION /06Z SUNDAY THROUGH FRIDAY/...
As of 216 AM Sunday...
24 Hour TAF period: Rain showers associated with Tropical Storm
Florence continue to affect all terminals at this time with the
heaviest activity in the KFAY vicinity. KRWI is the most likely
terminal to see clearing first but this will not be for several
hours but it is possible KRWI will return to VFR by the end of the
TAF period. Low level wind shear has relaxed with the exception of
over the far southwestern terminals of the forecast area. Expect a
variety of aviation conditions over the next 24 hours as rain bands
continue to periodically move over terminals. Moderate to heavy rain
can be expected through the TAF period at most locations with the
possible exception of KRWI.
Long Term: The effects of Florence will continue to be felt through
the end of the weekend and possibly into early next week at western
terminals. The remnants of Florence will come back through the area
as a cold front on Tuesday and it looks like by Wednesday, aviation
conditions will finally return to VFR with clear skies overhead.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Sunday evening for NCZ024>028-040>043-
075>078-084>086-088-089.
Flash Flood Watch through Monday morning for NCZ021>023-038-039-
073-074-083.
Tropical Storm Warning for NCZ026>028-040>043-075>078-084>086-
088-089.
&&
SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Franklin
LONG TERM...Badgett
AVIATION...EllisHazardous weather outlook, Sep 15, 11:07 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1107 PM EDT Sat Sep 15 2018 NCZ021>023-038-039-073-074-083-161130- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson- 1107 PM EDT Sat Sep 15 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Sunday night. NCZ007>011-161130- Person-Granville-Vance-Warren-Halifax- 1107 PM EDT Sat Sep 15 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ024>028-040>043-075>078-084-161130- Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson- Moore-Lee-Harnett-Wayne-Richmond- 1107 PM EDT Sat Sep 15 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Sunday night. NCZ085-086-088-089-161130- Scotland-Hoke-Cumberland-Sampson- 1107 PM EDT Sat Sep 15 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...TORNADO WATCH 378 IN EFFECT UNTIL 7 AM EDT SUNDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Sunday night.
In the hours before
Local storm report, Sep 16, 2:53 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
253 AM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD TROY 35.37N 79.89W
09/15/2018 MONTGOMERY NC EMERGENCY MNGR
CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
TROY. SEVERAL ROADS IN MONTGOMERY COUNTY
COVERED WITH WATER. ONE CULVERT WASHED OUT.
&&Local storm report, Sep 16, 2:56 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
256 AM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TROPICAL STORM CLINTON 35.00N 78.33W
09/16/2018 SAMPSON NC EMERGENCY MNGR
25,835 CUSTOMERS WITHOUT POWER IN SAMPSON
COUNTY. (APPROXIMATELY 85% OF THE COUNTY).
&&Local storm report, Sep 16, 3:02 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
302 AM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD LAURINBURG 34.77N 79.47W
09/15/2018 SCOTLAND NC EMERGENCY MNGR
WATER RESCUE OF 20 PEOPLE IN THE STONEWALL
ROAD AND PELHAM DRIVE AREA OF LAURINBURG.
&&Local storm report, Sep 16, 3:21 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
321 AM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HEAVY RAIN 3 NNE ELROY 35.37N 77.90W
09/15/2018 M7.94 INCH WAYNE NC MESONET
3 DAY TOTAL FOR MESONET STATION AT075, 2 NNE
ELROY.
&&Local storm report, Sep 16, 3:22 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
322 AM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 AM HEAVY RAIN 4 W FORT BRAGG 35.14N 79.06W
09/16/2018 M7.90 INCH CUMBERLAND NC MESONET
3 DAY TOTAL FOR MESONET STATION FBRN7, USFS
MET STN AT FORT BRAGG.
&&Local storm report, Sep 16, 3:23 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
323 AM EDT SUN SEP 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HEAVY RAIN 1 NE DOBBINS HEIGHTS 34.91N 79.68W
09/15/2018 M6.61 INCH RICHMOND NC MESONET
3 DAY TOTAL FOR MESONET STATION D7163,
DOBBINS HEIGHTS.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:13 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Davidson, Durham, Forsyth, Granville and 9 more | 6 hr |
| Sep 16, 8:25 AM EDT | Special Weather Statement | RAH | Wayne | 50 min |
| Sep 16, 9:51 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Granville, Halifax, Nash, Person and 2 more | 3 hr |
| Sep 16, 10:16 AM EDT | Special Weather Statement | RAH | Bladen | 44 min |
| Sep 16, 10:23 AM EDT | Special Weather Statement | RAH | Cumberland | 37 min |
| Sep 16, 10:57 AM EDT | Special Weather Statement | RAH | Halifax | 33 min |
| Sep 16, 11:09 AM EDT | Special Weather Statement | RAH | Sampson | 36 min |
| Sep 16, 11:50 AM EDT | Special Weather Statement | RAH | Cumberland | 25 min |
| Sep 16, 12:13 PM EDT | Special Weather Statement | RAH | Cumberland | 32 min |
| Sep 16, 12:22 PM EDT | Special Weather Statement | RAH | Lee | 23 min |
| Sep 16, 12:41 PM EDT | Special Weather Statement | RAH | Scotland | 34 min |
| Sep 16, 12:46 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Granville, Halifax, Nash, Person and 2 more | 59 min |
| Sep 16, 1:08 PM EDT | Special Weather Statement | RAH | Scotland | 22 min |
| Sep 16, 1:20 PM EDT | Special Weather Statement | RAH | Scotland | 25 min |
| Sep 16, 1:29 PM EDT | Special Weather Statement | RAH | Richmond | 31 min |
| Sep 16, 1:33 PM EDT | Areal Flood Advisory | RAH | Chatham, Davidson, Forsyth, Guilford, Randolph | 3 hr |
| Sep 16, 1:50 PM EDT | Special Weather Statement | RAH | Hoke | 25 min |
| Sep 16, 1:52 PM EDT | Areal Flood Warning | RAH | Johnston, Wayne | 28 hr |
| Sep 16, 1:57 PM EDT | Special Weather Statement | RAH | Cumberland | 33 min |
| Sep 16, 2:09 PM EDT | Special Weather Statement | RAH | Hoke | 36 min |
| Sep 16, 2:13 PM EDT | Flash Flood Warning | RAH | Anson, Cumberland, Harnett, Hoke, Lee, Montgomery and 5 more | 22 hr |
| Sep 16, 2:20 PM EDT | Special Weather Statement | RAH | Richmond | 25 min |
| Sep 16, 2:35 PM EDT | Special Weather Statement | RAH | Hoke | 25 min |
| Sep 16, 2:39 PM EDT | Special Weather Statement | RAH | Cumberland | 36 min |
| Sep 16, 2:45 PM EDT | Special Weather Statement | RAH | Scotland | 45 min |
| Sep 16, 2:57 PM EDT | Special Weather Statement | RAH | Moore | 33 min |
| Sep 16, 3:17 PM EDT | Special Weather Statement | RAH | Scotland | 28 min |
| Sep 16, 3:22 PM EDT | Tornado Warning | RAH | Scotland | 38 min |
| Sep 16, 3:47 PM EDT | Special Weather Statement | RAH | Moore | 28 min |
| Sep 16, 3:55 PM EDT | Special Weather Statement | RAH | Sampson | 35 min |
| Sep 16, 3:58 PM EDT | Tornado Warning | RAH | Scotland | 29 min |
| Sep 16, 4:22 PM EDT | Flash Flood Warning | RAH | Alamance, Chatham, Davidson, Forsyth, Guilford, Harnett and 3 more | 20 hr |
| Sep 16, 4:29 PM EDT | Special Weather Statement | RAH | Richmond | 46 min |
| Sep 16, 4:32 PM EDT | Special Weather Statement | RAH | Chatham | 28 min |
| Sep 16, 4:35 PM EDT | Special Weather Statement | RAH | Nash | 25 min |
| Sep 16, 4:37 PM EDT | Special Weather Statement | RAH | Scotland | 38 min |
| Sep 16, 4:38 PM EDT | Special Weather Statement | RAH | Harnett | 37 min |
| Sep 16, 4:45 PM EDT | River Flood Warning | RAH | Chatham, Lee | 5 days |
| Sep 16, 4:51 PM EDT | Special Weather Statement | RAH | Chatham | 24 min |
| Sep 16, 5:04 PM EDT | Special Weather Statement | RAH | Johnston | 26 min |
| Sep 16, 5:06 PM EDT | Special Weather Statement | RAH | Franklin, Nash | 39 min |
| Sep 16, 5:16 PM EDT | Special Weather Statement | RAH | Scotland | 44 min |
| Sep 16, 5:19 PM EDT | Special Weather Statement | RAH | Montgomery, Richmond, Stanly | 56 min |
| Sep 16, 5:48 PM EDT | Special Weather Statement | RAH | Vance | 42 min |
| Sep 16, 6:07 PM EDT | Special Weather Statement | RAH | Scotland | 23 min |
| Sep 16, 6:07 PM EDT | Tornado Warning | RAH | Franklin, Granville, Vance, Warren | 38 min |
| Sep 16, 6:17 PM EDT | Special Weather Statement | RAH | Franklin | 28 min |
| Sep 16, 6:19 PM EDT | Tornado Warning | RAH | Scotland | 30 min |
| Sep 16, 6:43 PM EDT | Special Weather Statement | RAH | Scotland | 32 min |
| Sep 16, 6:52 PM EDT | Special Weather Statement | RAH | Montgomery | 23 min |
| Sep 16, 7:22 PM EDT | Special Weather Statement | RAH | Moore | 23 min |
| Sep 16, 7:38 PM EDT | Special Weather Statement | RAH | Hoke | 37 min |
| Sep 16, 7:41 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Stanly | 49 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.